Reply
Highlighted
Honored Contributor
Posts: 28,763
Registered: ‎08-23-2010

Re: Excedrin products discontinued

@Laura14 

 

Thank you for taking the time to post that explanation.  

 

But now another question arises, which I plan to discuss with my doctor at our next visit:  If a person is taking several meds each day ... is there any problem taking them all at once, or should they be spaced out to hit the stomach separately?   Hmm.    Well, she is accustomed to me having several questions each visit.  

 

Again ... thanks!

 

 

Highlighted
Honored Contributor
Posts: 12,522
Registered: ‎06-09-2014

Re: Excedrin products discontinued

[ Edited ]

@Tinkrbl44   Depends on the medication and what you are treating.  Obviously doctor knows best.  I hope you have a good visit and people who ask questions should be valued by their doctor as great patients.  No one will look out for you like you.  Smiley Happy

 

ETA:  Actually pharmacists know drugs best so don't be afraid to confirm what doctor says with him or her on your next visit. 

Highlighted
Respected Contributor
Posts: 4,967
Registered: ‎03-19-2010

Re: Excedrin products discontinued

@Laura14 , luckily, my doctor tests lots of stuff when I get my physical.  I come home with 4 pages of blood/urine test results plus some pages comparing those results with the last 3 or 4 years, an ankle brachial test, a breathing test, and an ekg.  A few years ago I came back with one of the liver enzyme tests off the chart high.  The first thing he asked me was had I been taking ibuprofen or acetamenophen (I can't remember which), but I hadn't.  We waited a few months and re-tested and everything was fine, so I don't know what threw that test off.

 

But, that makes me wonder about the person who said they took 3 tylenols every morning.  I would think that woud have to be hard on the liver.  My box of EM says Severe liver damage may occur if you take more than 2 geltabs in 24 hours.  That's the recommended dosage.  Also, it says that headaches may worsen if this product is used for 10 or more days per month.  Unless I have just waited too long and it's really bad I start with 1 tab and if it's not better after an hour or so I'll take the 2nd one.  

Highlighted
Honored Contributor
Posts: 12,522
Registered: ‎06-09-2014

Re: Excedrin products discontinued

@Icegoddess   Tylenol aka acetaminophen is very hard on the liver when it is metabolized hence the major warnings that came out a few years ago.  NSAIDs like ibuprofen aren't as bad but they can cause issues if you take them for extended periods of time. 

 

They work differently (Tylenol works on the brain and NSAIDS on blocking enzymes and prostaglandins) so that was probably what peaked your doctor's question aboout ibuprofen. 

 

You are incredibly well informed.  That will always keep you healthy!  I do the same thing when I get my reports.  Compare to last year and look up everything to take notes on myself. 

Highlighted
Honored Contributor
Posts: 28,763
Registered: ‎08-23-2010

Re: Excedrin products discontinued


@Laura14 wrote:

@Tinkrbl44   Depends on the medication and what you are treating.  Obviously doctor knows best.  I hope you have a good visit and people who ask questions should be valued by their doctor as great patients.  No one will look out for you like you.  Smiley Happy

 

ETA:  Actually pharmacists know drugs best so don't be afraid to confirm what doctor says with him or her on your next visit. 


 

@Laura14 

 

I'm always talking to my pharmacist about whatever, and we're on a first name basis.  LOL

Highlighted
Honored Contributor
Posts: 9,585
Registered: ‎03-14-2010

Re: Excedrin products discontinued

Excedrin Migraine is just Excedrin with caffeine added. I have found Aleve to help pain much better than Excedrin or any other OTC meds. My dr. said Tylenol (acetaminophen) for fever, Naproxen Sodium (Aleve) for pain. Aleve is also anti-inflammatory.
Highlighted
Respected Contributor
Posts: 4,967
Registered: ‎03-19-2010

Re: Excedrin products discontinued

I had no luck with Aleve, so I decided maybe it was more for joint or arthritis pain.  I used to use Ibuprofen for headaches and it worked better than Tylenol.  However, after getting the migraines and the other bad headaches I now get, the Ecedrin Migraine combo is what works for me.  Ibuprofen won't even touch them.  Wish it would; it's a lot safer.

Highlighted
Esteemed Contributor
Posts: 7,375
Registered: ‎03-09-2010

Re: Excedrin products discontinued


@beckyb1012 wrote:

I quit buying Excedrin years ago and buy the two pack from Walmart, works the same.  I do have a prescription for my migraines as well.  My last major migraine started on Dec. 31 and lasted four days. 


@Icegoddess -

You really don't need to buy the name brand of this combination of meds. This has the same that Excedrin does and every drug store, some grocery stores have their own generic of Excedrin. Excedrin just costs more!

I take the Walmart brand too. It is really great for headaches and a lot of pain.

A doctor told me that combinations of drugs do work very well, as opposed to just one. I think this is why this medication is so effective.

"If you walk the footsteps of a stranger, you'll learn things you never knew. Can you sing with all the voices of the mountains? can you paint with all the colors of the wind?"
Highlighted
Respected Contributor
Posts: 3,586
Registered: ‎03-16-2010

Re: Excedrin products discontinued

[ Edited ]

@Laura14 wrote:

@LipstickDiva   Yes there is. If you want to become a certified pharmacy tech like me, you'll learn why in about a year although @Icegoddess did a fantastic job earlier in the thread on part of that complicated answer.

 

I'm done here, guys.  It's like arguing about jaywalking and using a crosswalk.  Will you be okay if you don't cross in the directed area?  Probably but ask the dead guy who didn't see it coming and became that one.

 

 


_______________________________________________________

 

Well @LipstickDiva, I will back up what @Laura14 says here.  Being a nurse of many years and one that taught pharmacology in nursing that included pharmacokinetics and pharmacodynamics, she is 100% correct.

 

Many medications, including OTC preparations include fillers & binders of different types.  Those additives many times are specifically designed for that medication alone.  Additionally, there are times that ingredients are added that allow for a time release so that the medication does not break down all at the same time.  

 

When someone that has not been directed by a healthcare provider starts combining OTC medications of the same broad category along with other things, you do take a chance of a medication breaking down faster than intended.  That can result in a quick release of more medication in the stomach at once than intended.  Certainly could happen in the case of drinking a cup of hot coffee along with combining aspirin with an NSAID.  If that person has a risk for GI bleeding, that could be the precursor to causing a GI bleed in someone.

 

Or if a person on anticoagulants has been given the okay by a healthcare provider to take a combination headache product containing only 250 mg of aspirin designed to breakdown a certain way, starts mixing products (especially with another NSAID), they certainly could experience a prolonged bleeding time that puts them at risk for having a spontaneous hemorrhage somewhere in the body.  

 

In other cases, the binders in the 2 different medications might counteract each other resulting in a suboptimal absorption and minimal therapuetic response to the medication.  

 

There is a reason that OTC are to be taken only as directed on the package or otherwise prescribed by a healthcare provider.  Those knowledgeable in pharmacology in the case of aspirin would never advise the general public to just combine aspirin with another NSAID to somehow come up with a "recipe" for what the other OTC contained.  It is not to be taken lightly and can have serious consequences.  

 

 


* Freedom has a taste the protected will never know *
Highlighted
Honored Contributor
Posts: 30,016
Registered: ‎03-10-2010

Re: Excedrin products discontinued

@pitdakota @Laura14 , I stand corrected.  Thank you very much for the explanation.